MAUDE Adverse Event Report: BAUSCH + LOMB STELLARIS VACUUM PHACO PACK; UNIT, PHACOFRAGMENTATION

BAUSCH + LOMB STELLARIS VACUUM PHACO PACK; UNIT, PHACOFRAGMENTATION
Model Number BL5111
Medical Device Problem Code Particulates (1451)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/13/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported by the user facility in the united kingdom that a patient today had white bits from the phako tip enter the eye.Pictures were provided.The particles were aspirated into the cassette.No medical intervention was reported, and the outcome was good.
 
Additional Manufacturer Narrative
The product has not been returned to the manufacturer for evaluation.The sterilization and lot history records were reviewed and found to be acceptable.Investigation is ongoing.
 
Additional Manufacturer Narrative
An evaluation of the photo provided confirms a white particle entered the eye.Although product was returned by the customer unlabeled, we cannot confirm which complaint it is for.Visual inspection of the returned samples found the assembly dirty with fluid in the lines.The balanced salt solution bottle is approximately half full.The cassette has approximately an ounce of fluid inside.Closer inspection found 3 particles/substances.One was in the connector and 2 others were in the tubing at approximately 2¿ from the connector.The fluid was drained from the collection cassette and tubing into a beaker.The fluid has a cloudy white and has the appearance of fungal growth.The fluid in the beaker was filtered through a 0.45-micron filter to trap any possible particulates.The filter was microscopically examined and found many jell-like particles/substances that had the appearance of organic matter.Two particles/substances were measured.One particle/substance is 719 x 1425 microns, and the other is 2248 x 1323 microns.The substance is soft and squishy and not hard.This sample will be sent to the lab for analysis.The investigation is ongoing.
 
Additional Manufacturer Narrative
The particulate was analyzed for composition using an energy-dispersive spectrometer (eds) equipped scanning electron microscope (sem).Eds analysis indicated that the sample consists primarily of carbon, oxygen, and nitrogen, with lesser concentrations of sulfur, copper, sodium, chlorine, calcium, iron, phosphorus, silicon, and potassium.This composition is consistent with an organic material.The sample was then analyzed using pyrolysis/gas-chromatography.Gc/ms analysis of the sample suggests that it is composed of glue.The analysis suggested that the submitted sample was composed of glue but could not confirm sample identity due to limitations in sample size.The tubeset was sent to the vender for evaluation.All joints on the tubeset are banded with cyclohexanone.Cyclohexanone is comprised of carbon and hydrogen only and clear in color.Investigation concluded the foreign matter is not related to the production of this tubeset and did not derive from the facility.The balanced salt solution was sent to the vendor and their investigation determined that the brown material did not derive from the bss product or its manufacturing process.The cassette assembly drawing and pack assembly work instruction were reviewed.No glue is used in the assembly of these devices.The most likely source of these particles would be from inadequate cleaning of the handpiece.Build-up inside the handpiece could result in this type of foreign matter if not cleaned thoroughly after each use.The lot history, trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action required.
 
Additional Manufacturer Narrative
Correction to h6 health effect impact codes from: 4645 to: 2199.

Brand Name
STELLARIS VACUUM PHACO PACK
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
BAUSCH + LOMB
rochester NY 14609
Manufacturer (Section G)
BAUSCH & LOMB INCORPORATED
3365 tree ct. industrial blvd
saint louis MO 63122
Manufacturer Contact
amy frutiger
3365 tree court industrial blvd
st. louis, MO 63122
6362263089
MDR Report Key20902114
Report Number0001920664-2024-00156
Device Sequence Number15716589
Product Code HQC
UDI-Device Identifier00757770057092
UDI-Public(01)00757770057092(17)270610(10)X6438
Combination Product (Y/N)N
PMA/510(K) Number
K063331
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBL5111
Device Lot NumberX6438
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2024
Supplement Date Received by Manufacturer12/16/2024
02/07/2025
04/07/2025
Initial Report FDA Received Date12/11/2024
Supplement Report FDA Received Date01/09/2025
02/13/2025
04/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
STELLARIS UNIT AND HANDPIECE, AND DP8230S
Patient SexUnknown